Alert archive / Hawaii / Wind Advisories in 2019

Wind Advisory 19, NWS Honolulu, HI

March 16, 2019Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 16, 2019, 3:40 PM HST for Hawaii County, Hawaii. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Mar 16, 2019, 3:40 PM HST (01:40 UTC)
Expired
Mar 17, 2019, 3:37 PM HST
In force
24 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2019-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2019-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1451 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

115 
WWHW70 PHFO 170140
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
340 PM HST Sat Mar 16 2019

HIZ028-171445-
/O.NEW.PHFO.WI.Y.0019.190317T0140Z-190317T1600Z/
Big Island Summits-
340 PM HST Sat Mar 16 2019

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 AM HST Sunday.

* WINDS...Northwest 30 to 50 mph.

* TIMING...Through tonight

* IMPACTS...Strong gusts can make driving difficult. Doors may 
  slam very forcefully.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
2 follow-up statements
235 
WWHW70 PHFO 171317
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
317 AM HST Sun Mar 17 2019

HIZ028-180400-
/O.EXT.PHFO.WI.Y.0019.000000T0000Z-190318T1600Z/
Big Island Summits-
317 AM HST Sun Mar 17 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY...

* WINDS...Northwest 35 to 45 mph with localized gusts over 55 mph
  for the Big Island summits of Mauna Kea and Mauna Loa.

* TIMING...Through 6 AM HST Monday.

* IMPACTS...Strong gusts can make driving difficult. Doors may 
  slam very forcefully.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$
982 
WWHW70 PHFO 180137
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
337 PM HST Sun Mar 17 2019

HIZ028-180245-
/O.CAN.PHFO.WI.Y.0019.000000T0000Z-190318T1600Z/
Big Island Summits-
337 PM HST Sun Mar 17 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Winds have decreased below threshold strength. The Wind Advisory
is therefore cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 16, 9:55 AM HST, 5 hours 45 minutes earlier.

Area forecast discussion, Mar 16, 9:55 AM HST, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
955 AM HST Sat Mar 16 2019

.SYNOPSIS...
A cold front expected to pass across the islands tonight through
Sunday will provide a boost in shower coverage, then usher in
cooler breezy northerlies in its wake. Winds will become rather
dry trades early next week as high pressure to our north moves
eastward. Another approaching front will bring lighter winds
during the middle of next week, with trades and shower activity
expected to increase Thursday through late next week as the front
sags southward across the western islands.

&&

.DISCUSSION...
The subtropical ridge axis lies just north of the main Hawaiian
Islands this morning, resulting in light winds across local
waters. A cold front about 300 miles northwest of Kauai is moving
southeast at about 30 mph and is marked by a ragged 100 mile wide
band of broken low clouds. Cloud cover across the state ranges
from none near Kauai and Oahu to patchy broken to overcast across
Maui and the Big island. Radar shows isolated light showers within
the Alenuihaha channel and across waters southeast of the Big
Island.

Models show the front to our northwest will reach Kauai tonight,
then continue pushing down the island chain to the Big Island
through Sunday. Light winds today will give way to northwesterlies
as the front approaches, then transition to breezy northerlies
after frontal passage tonight through Sunday. The post-frontal
high far to our north will shift eastward early next week, causing
winds to veer to northeasterly trades by Monday. Another front
approaching from the northwest will push the subtropical ridge
close to the islands again by midweek, causing winds to decrease
Tuesday night through Wednesday night. Local land and sea breezes
may form during this period. This next front may reach the western
islands by the end of next week, boosting winds and rainfall as
it goes.

Expect rather dry conditions to continue today, with showers
favoring windward areas this morning, then mauka areas this
afternoon. Though appearing rather weak in satellite imagery, the
front is expected to increase cloud and shower coverage across
mainly northern and windward shores and slopes tonight though
Sunday night. Dry post-frontal air will move in Sunday night and
Monday, clearing skies and limiting rainfall. Moisture should
increase as trades return Monday night and Tuesday, then increase
again as the next front arrives across the western islands late
next week.

&&

.AVIATION...
Very light winds will turn northwesterly this afternoon ahead of
an approaching weak cold front. -SHRA will remain limited to
mainly the mauka areas with dry conditions elsewhere. After 06Z,
the aforementioned front is forecast to reach Kauai, then press
southeastward as the night progresses. Expect the greatest
concentration of SHRA along the windward coasts and slopes, but
isolated activity could spill over on to leeward locations.
Periodic MVFR conditions may develop due to mountain obscuration.

No AIRMETS are currently in effect.

&&

.MARINE...
Light to moderate easterly winds will continue this morning, then
steadily trend up and shift out of the northwest beginning this
afternoon across the western end of the state as a cold front
approaches. For areas near the coast, sea breezes will develop
later this morning and into the afternoon. The exception will be
around Kauai and possibly Oahu due to the moderate to fresh
northwest winds expected to begin filling in later today. The cold
front will quickly move through from west to east tonight into
Sunday. Winds will increase into the fresh to strong category and
quickly shift out of the north Sunday, north-northeast Sunday
night into Monday, then out of the east Monday night into Tuesday.
The progressive pattern will continue next week as another front
approaches and moves into the area Wednesday through Friday.
Guidance depicts this next boundary laying out from east to west
near or just north of the islands through this time. A period with
light and variable winds will become a possibility once again
through the midweek period ahead of this feature.

A new small northwest swell is building this morning and will be
reinforced by a much larger northwest swell on Sunday. Surf is
expected to rapidly rise Sunday reaching giant levels by Sunday
night. A combination of the surf, fresh to strong onshore winds
in the wake of the previously discussed front moving through will
lead to life- threatening conditions at the exposed beaches
beginning Sunday. Warning-level surf will hold through Monday then
steadily lower in Tuesday. Another large reinforcement out of the
northwest is expected Wednesday that will likely drive surf back
up along north and west facing shores near warning levels.

Peak monthly tides expected through this time will compound the
situation through the overnight hours Sunday night (around and after
midnight), likely translating to coastal inundation for the
typical low-lying vulnerable areas. The latest PacIOOS run-up and
Haleiwa harbor surge index forecasts reflect this potential, due
to the coinciding peak surf and tides Sunday night. This harbor
surge index suggests that currents within the harbor will be
strong enough to cause damage to boats and infrastructure due to
jostling of boats and docks. The run-up forecasts indicates the
potential for periodic overtopping of nearby roadways. Additionally,
the long duration of large surf and high tides expected Sunday
through midweek, will likely correspond to significant beach
erosion.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Powell
AVIATION...JT
MARINE...Kino

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 3:51 PM HSTHigh Surf WarningHFOHonolulu, Kauai, Kalawao60 hr
Mar 16, 3:54 PM HSTSmall Craft AdvisoryHFO71 hr

Nearby

Wind Advisories in Hawaii, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.